Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > J Korean Soc Clin Toxicol > Volume 19(2); 2021 > Article
A case of various clinical aspects associated with cardiotoxicity after glufosinate poisoning
Seon Tae Kim
Journal of The Korean Society of Clinical Toxicology 2021;19(2):133-138
DOI: https://doi.org/10.22537/jksct.2021.19.2.133
Published online: December 31, 2021
  • 107 Views
  • 2 Download
  • 0 Crossref
  • 0 Scopus
Department of Emergency Medicine, Wonkwang University School of Medicine

Glufosinate-containing herbicides is a non-selective herbicide commonly used worldwide. As the use of them increased gradually since paraquat was banned in 2012, the number of suicides by their ingestion is also increasing continuously. Complications of glufosinate-containing herbicide poisoning include various central nervous system (CNS) toxicities such as convulsions, loss of consciousness, memory impairment, and respiratory depression, which may be accompanied by hemodynamic changes such as bradycardia and hypotension. However, it is very rare that arrhythmias other than bradycardia occurred and Takotsubo cardiomyopathy was combined due to cardiotoxicity. A 71-year-old female patient was transferred to our hospital after ingesting 500 mL of glufosinate-containing herbicide and receiving 5 L of gastric lavage at a local hospital. A few hours later, she presented stuporous mentality, respiratory depression, and convulsions, and was accompanied by hypotension and bradycardia. On the second day of admission, electrocardiogram (ECG) showed bradycardia and QTc prolongation with hemodynamic Instability. Accordingly, we conducted the early treatment with continuous renal replacement therapy (CRRT) and the application of temporary cardiac pacemaker. An echocardiogram demonstrated decreased ejection fraction (EF) and Takotsubo cardiomyopathy on the third day of admission. Then, she was discharged safely with conservative treatment. At the follow-up after 1 year, Takotsubo cardiomyopathy, EF and QTc prolongation were recovered on echocardiogram and ECG. Because cardiac toxicity after glufosinate-containing herbicide poisoning may cause life-threatening consequences, caution is required while treating the patient. Therefore, if electrocardiogram changes are seen in the elderly with a large amount of glufosinate herbicide ingestion, additional cardiac function test through echocardiography should be concerned, and early treatment through CRRT or artificial cardiac pacing should be considered.

Related articles

JKSCT : Journal of The Korean Society of Clinical Toxicology